Utah, 2019

Avalanche in Utah, February 7 to 8, 2019

February 7 to 8, 2019 · NWS SLC · 1 event in 1 county or zone

Three snowmobilers near Circleville Mountain triggered an avalanche, and one of them was killed in the accident.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Three snowmobilers near Circleville Mountain triggered an avalanche, and one of them was killed in the accident.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Feb 7, 3:42 PM MST, 1 hour 18 minutes earlier.

Area forecast discussion, Feb 7, 3:42 PM MST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
342 PM MST Thu Feb 7 2019

.SYNOPSIS...
High pressure aloft will build across the region through Friday.
Weak storm system will transit the area Saturday afternoon through
early Sunday morning. A more potent storm system will then impact
the area late Sunday through Monday morning. After a break
through mid-week, the active pattern will return for late week
through next weekend.

&&

.SHORT TERM (Through 00Z Monday)...
Ridging aloft continues to build across the region this afternoon
as our storm system trough exits quickly eastward. The lingering
mountain snow showers across northern Utah have largely diminished
to some cumulus clouds this afternoon as the cold pool aloft
departs eastward and rising heights and drier air build in from
the west.

By Friday morning the ridge axis will crest the forecast area, while
the surface high slides across the area overnight. This will result
in minimal cloud cover, outside of a few high thin cirrus, along
with light winds. When combined with the fresh snow pack across the
region, this will allow temperatures readily drop overnight.
Traditionally cold spots like Randolph, Bryce Canyon, and even the
Wasatch Back Valleys near Heber and Park city will see fairly cold
overnight lows to the negative teens. Wind chills in these areas may
reach -20 to -25. Otherwise, outside of Dixie, lows will largely be
in the single digits to teens above zero, with wind chills to the
single digits above zero by Friday morning.

The thermal ridge axis will cross the area Friday, with increasing
southwesterly flow that help help temperatures recover to more
seasonal values after a below normal day today in the wake of the
storm system. An approaching, weakening storm system will help
spread some high, thin clouds across the area Friday, with cloud
cover thickening some by Friday night. Thus temperatures Friday
night will not be as cold, ranging from the single digits to the
20s.

The aforementioned weakening storm system will transition from a
closed low off the California coast late Friday to a filling open
wave as it transits the forecast area in broad southwest flow
Saturday ahead of yet another storm system that will be digging down
the west coast from British Columbia. Thus this weakening storm
system will be a quick hitter, bringing some light accumulating
snows to the mountains from late Saturday through Saturday night.
The northern Utah mountains will see the best accumulations, with
southwest aspects favored. Still, accumulations will largely only be
in the 1 to 4 inch range. Low elevation locations may only see a
quick snow shower, while southwest shadowed valleys like the Salt
Lake Valley may escape with just virga.

By Sunday, the southwest flow and warm advection will further
increase ahead of the next, stronger storm system to cross the area
Sunday night. Thus temperatures will climb a bit warmer yet, with
highs in the lower elevations topping out around 40. The increasing
ascent ahead of the trough will overspread mid and high level cloud
cover, but likely keep us dry for much of the day. The cold front
will then swing into northwest Utah by later Sunday afternoon, with
an associated period of moderate snow possible. But more on this
system in the long term section below...

.LONG TERM (After 00z Monday)...
Globals continue to indicate that an arctic based trough will be
on the doorstep leading into the long term period...previously
descending SW and deepening from the vicinity of the pole SW along
the Pac coast. Of additional note is a secondary upstream trough
that will be similarly deepening along the Britcol Coast with
minimal wavelength between the two come Sunday night. This latter
detail is key to opening up the trough of note, driving rapid
progression through our area Sunday night, and then downstream by
Monday.

Not to take away from the potential significance of this trough due
to its rapid progression potential, all signals point towards a
period of heavy precip coincident with the baroclinic passage Sunday
night (snow outside of Dixie), accums focused along the I-15
corridor and adjacent terrain leading into daybreak Monday. Best to
keep tabs on Sunday night/early Monday morning moving forward due to
impact potential.

Thereafter the previously mentioned trailing trough originating over
BritCol will largely become absorbed by a third, and even deeper
trough dropping south from the Gulf of AK Monday into Tuesday. With
upstream deepening and the previous trough pulling away downstream,
the local area is expected to remain in a somewhat cyclonic WSW flow
within the long wave, with light snow potential continuing over the
far north through Tuesday. Wednesday night through Thursday look
more notable to focus on however, this as the parent trough
approaches and translates across the Great Basin. Not diving into
detail attm...too many troughs too close in space...details and
individual trough evolution will likely change as they have over the
last several runs. Will say however, confidence is quite high for
maintaining an active and snowy period through mid-late month.

As a whole, continued to boost PoPs for each event as it plays in
latest global guidance trends.

&&

.AVIATION...
North to northwest winds at KSLC will flip back to the southeast
between 01-02Z this evening, but remain 6 knots or less. Expect
mainly clear skies tonight with southeasterly winds persisting
through 20Z Friday, before becoming west-northwest thereafter.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

SHORT TERM...Church
LONG TERM...Merrill
AVIATION...Church

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Feb 7, 6:45 AM MST, 10 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
645 AM MST Thu Feb 7 2019

UTZ001>016-019>021-517-518-WYZ021-081300-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
645 AM MST Thu Feb 7 2019

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Snow showers will linger this morning across portions of northern
Utah which may impact the morning commute. Be sure to use caution
and allow extra time when traveling this morning.

Most locations across the outlook area will be 10 to 15 degrees
below normal. Patchy fog will be possible tonight in the Cache
Valley and Wasatch Back.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A weak storm system will bring a chance of snow Saturday to the
outlook area. A more potent storm will bring the potential for
additional significant snowfall most of the area later Sunday into
Monday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, Southern Mountains

When
February 7, 5:00 PM MST to February 8, 12:00 PM MST
Where
Southern Mountains forecast zone
Reported by
Other Federal Agency

Three snowmobilers near Circleville Mountain triggered an 800-foot-wide avalanche, and two snowmobilers were caught, while the third made it to the bottom unharmed. One snowmobiler caught in the avalanche was able to dig out, and another was fully buried under 1-2 feet of snow. A search and rescue team was dispatched late in the afternoon, but was unable to continue operations overnight. The buried snowmobiler was found the following morning.

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2019Every state in 2019This day in weather historyWarnings in Utah, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 809942.